Skip to main content

What a wonderful site this is! I am 35 years old and live with/care for my wonderful gram. Her mind is great but her body is shot. Over the course of the past month, she has these sudden (and completely without warning but do happen more frequently after she has been out to a Dr. appt.) 'episodes' whereby she gets extremely cold, visibly shivers, is nauseous, may throw up and has no strength. Typically she is able to walk to the bathroom and toilet herself. However, when she has these episodes she is completely unable to stand and my husband has to lift her onto the potty chair. This all happens within the first hour of the episode. She is also confused and disorganized during this time (unsure of time of day, who is home and sometimes can't remember the early hours of these episodes. Over the course of the next day and a half, she has no appetite, drinks little but gradually regains her strength and is completely back to normal within 48 hours. It always happens the exact same way. The Dr. says it's not small strokes. Her heart is fine. She's had tons of blood work that has been fine. A recent urine test showed high levels of protein in her urine, more blood tests were ordered and we are awaiting the results. Does this sound familiar to anyone? They have increased in frequency and are happening every week. Any thoughts would be greatly appreciated!
Original Post

Replies sorted oldest to newest

Hi christyjo27:

I am sorry to hear that your dear gram is suffering so with these episodes. My experience has only been with cancer and TIA's (which are mini-strokes). They are very hard to detect sometimes.

How old is your gram? How often has she been having these spells? Is she hard of hearing or have any other health concerns?

The nausea sound like it could be caused by dizziness perhaps. The only thing that I can think of that might cause that is inner ear problems. Has she had her ears checked lately?

You are wonderful to care for your gram... I hope you find out what is causing these spells for her. Keep up the good work!

Hugs, Glenda
Hi Glenda! Thanks for your kind words. Gram is 82. She denies any dizziness or visual disturbances. It's just exactly like a terrible flu that happens often, symptoms always in the exact same order and she is back to normal within a day or two. Yesterday, she was fine through dinner but later in the evening, she started the whole process. Nausea, fever, extreme weakness, confusion, lethary. Right now, she's in her chair like nothing ever happened. This has been the fastest (from start to finish) episode. It's just so unusual! I was really convinced she was having TIA's. Now I'm wondering about petit-mal seizures. I did some research and discovered something called Todd's paralysis--extreme weakness and lethargy that lasts no longer than 48 hours. This is typically a result of seizure activity.
Again, thanks for your response and let me know if you have any ideas!
Christy
Hi, Christy.

Welcome to the boards. You have found a safe place to vent, ask questions, and get support.

The only thing I can think you might do, which you already may be doing, is keep detailed logs of Gram's vitals and inputs and outputs - especially during these episodes. My DH has strange symptoms sometimes. We'll check his BP, glucose, temp, note the time of day, what he's eaten and when, what meds he's had, his level of activity (he's diabetic with heart problems and chronic back and chest pain). In his case, one symptom can trigger other problems that can snowball into an ER visit. Keeping good info to present to the doctors can help them narrow down the possibilities.

Likewise, my mother (85) was in the hospital last month. Her doctor thought it was a stroke. The ambulance staff tested her glucose... it had bottomed out. They gave her a shot, and she had come around by the time they got her to the ER. The culprit was a urinary tract infection with kidney involvement - no other symptoms appeared until the next day.

You're an angel to take care of your Gram. Please let us know what you find out.

Hugs,
Barb
Thanks for your input! All other blood work came out normal. We are waiting for an appt with the kidney Dr. Someone has suggested kidney failure. Maybe the episodes are in response to a build-up of toxins that aren't being excreted through her kidneys. Does anyone have any experience with kidney failure and symptoms just prior to diagnosis? Again, thanks for all of your ideas!
Hi Christy Jo... welcome

any results regarding Grandmother's tests... was also wondering if medications were building in her making her toxic... body throws them off and meds build again... just a thought although it is probably something more.

Please keep us posted.....

take care

gail
Well, we've been to see the kidney Dr. who reports that her episodes are not related to her kidneys as she is only in stage 3 kidney failure (apparently this is not as bad as it sounds). We go for an ultrasound tomorrow to further investigate her kidneys and bladder. Since her last episode, her PCP has decreased her Atenolol (blood pressure med) by half and she has not had any episodes for more than a month. The Dr. reports that low blood pressure would not cause these episodes and I wasn't able to find a similar side effect for Atenolol on any website but I can't help but wonder if her body was throwing off toxic amounts of this drug. Also, her appetite has increased dramatically since the decrease in her medication. So, we will see what tomorrow brings--let me know if anyone thinks of any other possibility. Thanks all!
Hi, ChristyJo.

Well, it sounds as though you are making progress.

My DH was on Atenelol for a heart rhythm problem - the tip of his heart sometimes beats at a different rate than the rest - not all the time. It was tremendously hard to diagnose because it was so intermittent, and happened "by accident" one time when he was hooked up after a treadmill test. His symptoms were vagueish to more classic heart symptoms, but he's male. Women don't present cardiac issues the same as men.

He got switched off of Atenelol to Coreg a couple of years ago - after bypass surgery and continued complaints about his heart feeling "fluttery" sometimes. He said he could tell the difference between when he was on the brand vs generic Atenelol. I also openly kid his cardiologist about having stock in the pharma companies.

So, to sum up, dosage and interaction issues can often cause odd symptoms. Good job! You are an excellent advocate for your Gram!

Hugs,
Barb


[This message has been edited by bamagirl (edited 10-15-2008).]

Add Reply

×
×
×
×
Link copied to your clipboard.
×